MAUDE Adverse Event Report: Brainlab SE Cranial Navigation (Version 4.1); Electromagnetic/optical surgical navigation/tracking system

Brainlab SE Cranial Navigation (Version 4.1); Electromagnetic/optical surgical navigation/tracking system
Model Number 26615-03A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/14/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a revision of a ventricular peritoneal shunt placement in the brain for drainage of cerebrospinal fluid (csf), due to increased intracranial pressure and an incorrectly placed shunt two days before, has been performed with the aid of the brainlab cranial navigation 4.1.After placement of the revision shunt at this surgery, the surgeon received the expected csf and concluded the surgery.From a post-operative imaging scan, the surgeon determined that the placed revision shunt deviated from its intended position slightly medial, unintendedly deeper and crossing the midline, however still acceptably within the ventricle.According to the surgeon (treating clinician): - the outcome of the surgery was successful as intended, with the desired appropriate csf flow achieved, without any changes to the planned procedure at the surgery.- there was no (direct or increased) risk of harm to a critical structure due to the deviating shunt placement.- there was no resulting harm or negative effect to the patient due to the deviated shunt placement at this surgery, and there was no prolongation of the surgery / anesthesia.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization due to the issue at this surgery.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt catheter placement was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the outcome of the surgery was successful as intended, with the desired appropriate csf flow achieved with the shunt acceptably within the ventricle, without any changes to the planned procedure at the surgery.- there was no (direct or increased) risk of harm to a critical structure due to the deviating shunt placement.- there was no resulting harm or negative effect to the patient due to the deviated shunt placement at this surgery, and there was no prolongation of the surgery / anesthesia.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization due to the issue at this surgery.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the shunt placed in the brain with the aid of navigation deviating slightly medial and unintendedly deeper, although still within the ventricle as desired, is: - a not adequate distribution of surface registration points acquired by the user for the patient anatomy registration to the navigation / to the pre-operative ct scan, not following brainlab requirements as also guided by the brainlab software.The navigation and imaging data from this surgery show that the registration points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E.Not sufficiently on both sides of the patient's head, both sides of the nose, and points were taken in areas with skin shift from a head rest, which should be avoided.This caused the navigation software to not find an as accurate match between the pre-operative image dataset and the actual patient anatomy in the region of interest, as desired for the catheter placement.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan, displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough navigation accuracy verification of the registration, and throughout the procedure, for e.G.After draping of the patient and before performing significant invasive actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
Cranial Navigation (Version 4.1)
Common Device Name
Electromagnetic/optical surgical navigation/tracking system
Manufacturer (Section D)
Brainlab SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
Brainlab SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key50732446
Report Number8043933-2026-00073
Device Sequence Number10633523
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03A
Device Catalogue Number26650C
Device Lot NumberSW v. 4.1.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2026
Initial Report FDA Received Date09/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2026
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown